Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 8, NWS Morristown, TN

March 27, 2005Monroe County, Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 27, 2005, 4:45 PM EST for Monroe County, Polk County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2005, 4:45 PM EST (21:45 UTC)
Expired
Mar 27, 2005, 5:30 PM EST
In force
45 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Monroe County, TN, Polk County, TN

The radar

The Knoxville radar (KMRX), 124 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 4:25 PM ESTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 272145
SVRMRX
TNC123-139-272230-
/O.NEW.KMRX.SV.W.0008.050327T2145Z-050327T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
445 PM EST SUN MAR 27 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF MADISONVILLE
  POLK COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITIES OF...DUCKTOWN...BENTON

* UNTIL 530 PM EST

* AT 442 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 12
  MILES SOUTH OF BENTON...AND MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BENTON BY 455 PM EST
  7 MILES SOUTHEAST OF MADISONVILLE BY 525 PM EST

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM...
AND A TORNADO COULD DEVELOP WITH LITTLE WARNING. IF A TORNADO IS
SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3549 8394 3542 8402 3531 8404 3525 8410
      3524 8417 3527 8422 3522 8430 3500 8432
      3501 8476 3525 8462 3526 8452 3534 8440
      3547 8444 3564 8429

$$

17
1 follow-up statement
000 
WWUS54 KMRX 272208
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
508 PM EST SUN MAR 27 2005

TNC123-139-272230-
/O.CON.KMRX.SV.W.0008.000000T0000Z-050327T2230Z/
MONROE TN-POLK TN-
508 PM EST SUN MAR 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM EST FOR POLK
AND MONROE COUNTIES...

AT 503 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR BULLET CREEK...OR ABOUT 11 MILES EAST OF BENTON...MOVING
NORTHEAST AT 55 MPH. A SECOND STORM OF EQUAL STRENGTH WAS DEVELOPING 
OVER CENTRAL MONROE COUNTY.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  OCOEE DAM NUMBER 1 AND PARKSVILLE BY 450 PM EST
  ARCHVILLE...RELIANCE AND CHILHOWEE CAMPGROUND BY 455 PM EST
  BULLET CREEK BY 510 PM EST
  COKER CREEK BY 515 PM EST
  TELLICO PLAINS AND MOUNT VERNON BY 520 PM EST
  TARIFFVILLE BY 530 PM EST

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM...
AND A TORNADO COULD DEVELOP WITH LITTLE WARNING. IF A TORNADO IS
SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3549 8394 3542 8402 3531 8404 3525 8410
      3524 8417 3527 8422 3522 8430 3500 8432
      3501 8476 3525 8462 3526 8452 3534 8440
      3547 8444 3564 8429

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 2:10 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 27, 2:10 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
210 PM EST SUN MAR 27 2005

.SHORT TERM (TONIGHT AND MONDAY)...CURRENT SURFACE ANALYSIS SHOWS AN
INVERTED TROUGH STRETCHING NORTHEAST GENERALLY ALONG THE PLATEAU...
WITH A DEEPENING SURFACE LOW OVER WEST-CENTRAL ALABAMA. TEMPS HAVE
WARMED CONSIDERABLY INTO THE LOWER TO MID 70S ACROSS THE NORTHERN
HALF OF THE FORECAST AREA...WHERE BREAKS IN THE CLOUD COVER OCCURRED
EARLIER TODAY. A MODIFIED NASHVILLE SOUNDING WITH THESE TEMPS
INDICATES THAT MODERATE INSTABILITY WILL DEVELOP THIS AFTERNOON AND
EVENING. THIS MODERATE INSTABILITY...COMBINED WITH THE HIGH HELICITY
VALUES ALONG THE INVERTED TROUGH AND AHEAD OF THE SURFACE LOW...
SHOULD HELP TO SET THE STAGE FOR THE DEVELOPMENT OF SUPERCELLS ALONG
AND EAST OF THE TROUGH LATER THIS AFTERNOON AND EVENING. THE THREAT
OF MORE WIDESPREAD CONVECTION WITH LOCALLY HEAVY RAINFALL SHOULD
DEVELOP THIS EVENING AS THE SURFACE LOW TRACKS INTO THE FORECAST
AREA. MODELS CONTINUE TO INDICATE A SLOWER PROGRESSION OF THIS
SURFACE LOW...WITH THE LOW EXPECTED TO BE LOCATED ACROSS CENTRAL
EAST TN AROUND MIDNIGHT TONIGHT. THE DEEP UPPER LOW ASSOCIATED WITH
THIS SYSTEM WILL LINGER ACROSS THE FORECAST AREA TOMORROW...HELPING
TO REGENERATE ADDITIONAL CONVECTION.

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY...THE LOW WILL BE EXITING
THE MRX CWA SUNDAY EVENING WITH CONVECTION ENDING FROM WEST TO EAST.
HIGH PRESSURE BUILDS IN FOR TUESDAY AND WEDNESDAY.  MODELS CONTINUE
TO HAVE PROBLEMS WITH TIMING OF THE NEXT SYSTEM...MAIN FRONTAL
PASSAGE CURRENTLY PROGGED FOR THURSDAY NIGHT WITH ADDITIONALLY
SHORTWAVES IN THE UPPER FLOW.  WILL KEEP CHANCE POPS FOR THURSDAY
THROUGH FRIDAY NIGHT WITH A DRYING TREND FOR THE WEEKEND.

&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             54  60  44  76 / 100  60  10   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  52  60  42  72 / 100  80  20   0
OAK RIDGE, TN                       51  60  42  72 / 100  80  20   0
TRI CITIES AIRPORT, TN              50  59  40  68 / 100  80  30   0

&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

DMG/MJB
Hazardous weather outlook, Mar 27, 10:35 AM EST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK UPDATE
NATIONAL WEATHER SERVICE MORRISTOWN TN
1035 AM EST SUN MAR 27 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-281100-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
1035 AM EST (935 AM CST) SUN MAR 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

...A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING AHEAD OF A LOW PRESSURE SYSTEM OVER THE DEEP
SOUTH. DUE TO THE STRONG WINDS AND COLD AIR ALOFT...A SIGNIFICANT
SEVERE WEATHER OUTBREAK WILL BE POSSIBLE WITH STRONG DAMAGING
WINDS...LARGE HAIL UP TO GOLFBALL SIZE AND LOCALLY HEAVY RAINFALL.
THERE WILL ALSO BE A THREAT FOR SOME STRONG TORNADOES...MAINLY ACROSS
SOUTHEAST TENNESSEE AND CENTRAL EAST TENNESSEE.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

ANOTHER COLD FRONT AND ITS ASSOCIATED UPPER LEVEL LOW WILL SWEEP EAST
ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS THURSDAY NIGHT
AND FRIDAY MORNING. SCATTERED THUNDERSTORMS ARE EXPECTED WITH THE
FRONTAL PASSAGE.

HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

In the hours before

Special weather statement, Mar 27, 3:00 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EST SUN MAR 27 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-280500-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
300 PM EST (200 PM CST) SUN MAR 27 2005

...A MODERATE RISK OF SEVERE THUNDERSTORMS STILL EXISTS THIS EVENING
ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST
NORTH CAROLINA...

A LOW PRESSURE SYSTEM OVER CENTRAL ALABAMA WILL MOVE NORTHEAST INTO
THE TENNESSEE VALLEY THIS EVENING. NUMEROUS SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THIS SYSTEM. DUE TO THE
STRONG WINDS AND COLD AIR ALOFT...SEVERE THUNDERSTORMS ARE EXPECTED
TO DEVELOP BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL UP
TO GOLFBALL SIZE...AND EVEN ISOLATED TORNADOES. IN ADDITION...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE WHICH MAY CAUSE SOME FLASH FLOODING
OF AREA STREAMS...PONDING OF WATER ACROSS LOW LYING AREAS...AND
STREET FLOODING.

RESIDENTS OF EAST TENNESSEE...EXTREME SOUTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA SHOULD THINK NOW ABOUT WHAT YOU WOULD DO IF
SEVERE WEATHER THREATENS. PLEASE CONSIDER VISITING OUR WEBPAGE AT
WWW.SRH.NOAA.GOV/MRX/ FOR SEVERE WEATHER SAFETY INFORMATION. PLEASE
STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE TELEVISION OR
RADIO STATIONS...FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM
YOUR NATIONAL WEATHER SERVICE.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 4:55 PM ESTSevere Thunderstorm WarningMRXBledsoe, Marion, Sequatchie50 min
Mar 27, 5:01 PM ESTSevere Thunderstorm WarningMRXMcMinn44 min
Mar 27, 5:16 PM ESTSevere Thunderstorm WarningMRXBlount, Loudon, Meigs, Morgan, Rhea, Roane44 min
Mar 27, 5:22 PM ESTTornado WarningMRXBledsoe, Sequatchie23 min
Mar 27, 5:45 PM ESTSevere Thunderstorm WarningMRXMarion31 min
Mar 27, 5:54 PM ESTSevere Thunderstorm WarningMRXSequatchie36 min
Mar 27, 6:11 PM ESTSevere Thunderstorm WarningMRXBledsoe34 min
Mar 27, 6:22 PM ESTSevere Thunderstorm WarningMRXClaiborne23 min
Mar 27, 6:46 PM ESTSevere Thunderstorm WarningMRXBradley, Hamilton29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.